Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS State College, PA

June 2, 20095 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 2, 2009, 1:20 PM EDT for 5 counties in Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2009, 1:20 PM EDT (17:20 UTC)
Expired
Jun 2, 2009, 2:15 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 127 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 021720
SVRCTP
PAC041-043-071-099-133-021815-
/O.NEW.KCTP.SV.W.0029.090602T1720Z-090602T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  WEST CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHEASTERN CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHERN DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  EAST CENTRAL PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 215 PM EDT

* AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHERMANSDALE...OR 7 MILES NORTHEAST OF CARLISLE...AND MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WERTZVILLE AND BOILING SPRINGS AROUND 130 PM EDT...
  HOGESTOWN AND MARYSVILLE AROUND 135 PM EDT...
  MECHANICSBURG AND WEST FAIRVIEW AROUND 140 PM EDT...
  SHIREMANSTOWN AND CAMP HILL AROUND 145 PM EDT...
  SIDDONSBURG AND LOWER ALLEN AROUND 150 PM EDT...
  STEELTON AROUND 155 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 221 AND 258...I-81 BETWEEN
MILE MARKERS 46 AND 71...I-83 BETWEEN MILE MARKERS 17 AND 50...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...THE HARRISBURG AIRPORT CONNECTOR...STATE HIGHWAY 283...
ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 22...ROUTE 30...ROUTE
322...ROUTE 322/22.

LAT...LON 4023 7731 4045 7712 4024 7659 4019 7657
      4021 7653 4020 7648 3993 7670
TIME...MOT...LOC 1720Z 305DEG 23KT 4029 7713

$$

FORECASTER: DEVOIR
1 follow-up statement
000 
WWUS51 KCTP 021822
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 PM EDT TUE JUN 2 2009

PAC041-043-071-099-133-021831-
/O.EXP.KCTP.SV.W.0029.000000T0000Z-090602T1815Z/
YORK PA-LANCASTER PA-CUMBERLAND PA-DAUPHIN PA-PERRY PA-
222 PM EDT TUE JUN 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PERRY...SOUTHERN
DAUPHIN...NORTHEASTERN CUMBERLAND...WEST CENTRAL LANCASTER AND
NORTHWESTERN YORK COUNTIES HAS EXPIRED...

THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE.

PEA SIZED HAIL WAS REPORTED IN CAMP HILL FROM THIS STORM AT 130 PM. 

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4023 7731 4045 7712 4024 7659 4019 7657
      4021 7653 4020 7648 3993 7670
TIME...MOT...LOC 1720Z 305DEG 23KT 4029 7713

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:59 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 2, 9:59 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
959 AM EDT TUE JUN 2 2009

.SYNOPSIS...
A COLD FRONT OVER NORTHERN PENNSYLVANIA THIS MORNING WILL SAG SLOWLY
SOUTH ACROSS THE STATE TODAY BEFORE STALLING OUT NEAR THE MASON
DIXON LINE TONIGHT THROUGH WEDNESDAY. WAVES OF LOW PRESSURE WILL
RIDE EAST ALONG THIS FRONTAL BOUNDARY BRINGING PERIODS OF SHOWERS
AND THUNDERSTORMS. THE FRONTAL BOUNDARY WILL FINALLY SHIFT SOUTH OF
THE REGION BY LATE THIS WEEK...FOLLOWED BY SEVERAL DAYS OF DRY
WEATHER WITH BELOW NORMAL TEMPERATURES FOR THURSDAY AND FRIDAY.
MODERATING TEMPERATURES WILL OCCUR OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REMNANT MCV OVER WEST CENTRAL PA (RIMERSBURG PA AT 1315Z) THIS
MORNING NOW APPEARING THAT IT WILL BE THE MAIN FOCUS FOR TODAYS
CONVECTIVE ACTIVITY. SUBSIDENCE IN THE WAKE OF ANOTHER DYING
CONVECTIVE CLUSTER HAS ALLOWED CLEARING AND SFC HEATING TO BEGIN
ACROSS SOUTHWEST AND SOUTH CENTRAL PA.

DEEP MOISTURE PLUME EXHIBITED BY BOTH PW IN EXCESS OF 1.5 AND
850-700 MB THETA-E FIELDS IS LYING ACROSS CENTRAL PA THIS MORNING.
MUCAPES FROM LATE THIS MORNING THROUGH THIS AFTERNOON RANGE FROM A
FEW HUNDRED J/KG TO 600 J/KG IN MOST AREAS...BUT NAM12 GRIDDED
FIELDS AND SREFS DO INDICATE THE POTENTIAL FOR MUCAPES TO EXCEED
1000 J/KG OVER SOUTHERN HALF OF CENTRAL PA SHOULD THE LFC BE
REACHED/CIN BE OVERCOME. 4KM WRF FROM SPC LAST EVENING HOWEVER DID
NOT FORECAST THAT TO BE THE CASE...WITH MOST OF CENTRAL PA
PRECIPITATION FREE THIS AFTERNOON. AT THIS TIME...WITH UPSTREAM
FOCUSING MECHANISM AND LARGE CLEARING AREA PRODUCING GOOD SFC
HEATING OVER THE SW AND SC AREAS...AM DISCOUNTING THE 4KM WRF
SOLUTION AND THINKING IT MAY BE ACTIVE THIS AFTERNOON WITH THE
POTENTIAL FOR LOCALLY HEAVY RAIN AND PERHAPS SOME PULSE STORMS.
SHEAR PROFILES NOT STRONG...BUT UNIDIRECTIONAL SPEED SHEAR UP TO
40 KTS INDICATES LIKELIHOOD FOR BOWING LINE SEGMENTS AND POSSIBLY
SUPERCELLS WITH SVR WIND/HAIL OVER SOUTHERN PA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
EARLY EVENING SHOWERS/SCTD STRONG TO SVR TSRA WILL EXIT SE OF THE
REGION...WITH A SEVERAL HOUR LULL IN THE PRECIP LIKELY. 850-500 MB
FLOW GRADUALLY BACKS TO THE SW AFTER 04Z WEDNESDAY HELPING TO
TRANSPORT ANOTHER SURGE OF +1-2 STANDARD DEVIATION PWAT AIR
NORTHEAST INTO AT LEAST SOUTHERN PENN. SFC FRONTAL BOUNDARY COULD
HANG UP...OR DRIFT BACK NORTH AS FAR AS I-80 TO ROUTE 22 WEDNESDAY
MORNING AS ONE OR MORE WAVES OF LOW PRESSURE LIFTS NE FROM THE
OHIO RIVER VALLEY BENEATH THE PERSISTENT ENTRANCE REGION OF A 120
KT UPPER JET - SITUATED JUST TO OUR NORTH. ADDITIONAL MODERATE TO
HEAVY RAINFALL APPEARS LIKELY WEDNESDAY INTO WED NIGHT...MAINLY
ACROSS THE CENTRAL AND SOUTHERN ZONES WHERE WIDESPREAD 1-1.5 INCH
AMOUNTS ARE EXPECTED DURING THIS 24 HOUR PERIOD. LOCALIZED 2+ INCH
AMOUNTS ARE POSSIBLE.

MINS TONIGHT WILL RANGE FROM THE U40S IN THE FAR NORTH...TO THE
LOWER 60S THE SOUTHEAST JUST AHEAD OF THE FRONT. ANOTHER...STRONG
NORTH TO SOUTH GRADIENT IN TEMP LOOKS IN STORE FOR WED WITH HIGHS
ONLY IN THE LOWER TO MID 60S OVER THE NORTHERN MTNS...AND IN THE
70S TO LOWER 80S ACROSS THE SOUTH.

THE FRONT EVENTUALLY PUSHES SOUTH OF THE AREA THURSDAY...BUT THE
CLOUDY SKIES AND DRIER LLVL DEWPOINTS ADVECTING SOUTH INTO THE
SHOWERY AIRMASS SHOULD LEAD TO WIDESPREAD BELOW NORMAL TEMPS (WITH
MAXS ONLY IN THE 60S TO AROUND 70).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NASTY SPLIT FLOW PATTERN WILL PREVAIL FOR THE NEXT WEEK OR SO.
ABNORMALLY COLD AIR WILL REMAIN TO THE NORTH...WHILE VERY
HUMID AIR BUILDS ACROSS THE SOUTH...WITH SE RIDGE. TEMPS
LAST NIGHT IN SOME AREAS OF THE NE AND PA WERE SOME OF
THE COLDEST ON RECORD.

SHOULD WE SEE SKIES CLEAR OUT MORE THAN CURRENTLY ANTICIPATED FOR
THURSDAY NIGHT COUPLED WITH LIGHT/NORTHERLY WIND...SCATTERED
FROST MAY BE POSSIBLE WITH TEMPS IN THE MID 30S ACROSS THE NRN
MTNS OF PENN. FOR NOW...WILL STAY WITH MINS IN THE LOWER 40S FOR
THE NRN MTNS WITH PARTLY CLOUDY SKIES...AND DECREASING CLOUDS
ACROSS THE CENTRAL AND SOUTH WITH MINS IN THE U40S TO LOWER 50S.

FRIDAY AND SATURDAY...WENT WITH DRY FCST...TOOK OUT LOW POPS...
SECONDARY FRONT LIKELY TO HAVE LITTLE MOISTURE TO WORK WITH.

SUNDAY...CLOUDS INCREASE AHEAD OF WARM FRONT. SOME CHC OF
SHOWERS AND STORMS LATE.

MONDAY...WEIGHTED FCST TO THE NEIGHBORS...GMOS LOOKS TOO COLD.
LOOKS LIKE EVERY OTHER RUN OF THE GFS HAS LOW TO THE SOUTH. THINK
WHILE ANY MAJOR CONVECTIVE SYSTEMS MIGHT TRACK TO THE SOUTH...MAIN
LOW MAY END UP BEING TO THE NORTH.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
A SLOW MOVING COLD FRONT WILL CONTINUE TO SAG SOUTHWARD ACROSS
PENNSYLVANIA TODAY...THEN REMAIN NEARLY STATIONARY THROUGH
MIDWEEK.

SHOWERS CONTINUE IN PORTIONS OF CWA THIS MORNING...WHILE MOST
AREAS NOW RAIN-FREE. CIGS/VSBY VFR AT 12Z AT ALL BUT KBFD/KFIG
WHERE CONDITIONS WILL PERSIST FOR SEVERAL MORE HOURS BEFORE IMPROVING.
ANTICIPATE INTERMITTANT SHOWERS WILL LINGER ACROSS THE CENTRAL
PORTION OF CWA THROUGH THE DAY...WITH SCATTERED CONVECTION DEVELOPING
ACROSS THE SOUTH WHICH WILL INCLUDE SOME THUNDER. MODELS ACTUALLY
TRYING TO BRING A DRIER AFTERNOON...BUT HELD ON TO VCSH/CB AT MOST
TAF SITES THROUGH THE AFTERNOON. SHOULD SEE A BIT OF A BREAK THIS
EVENING BEFORE ADDITIONAL SHOWERS MOVE BACK IN FROM THE SW AFTER
05Z ACCOMPANIED BY LOWERING CIGS/VSBYS.

OUTLOOK...
WED...MVFR. SCT SHRA/ISO TSRA.
THU...VFR. ISO MORNING FOG. MVFR SOUTH.
FRI...VFR.
SAT...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...DEVOIR
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/MARTIN
AVIATION...RXR
Hazardous weather outlook, Jun 2, 4:11 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 AM EDT TUE JUN 2 2009

PAZ004>006-010>012-017>019-037-041-042-045-046-030815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
411 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>028-033>036-049>053-056>059-063>066-030815-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
411 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON INTO EARLY EVENING ACROSS THE SOUTHERN HALF OF CENTRAL
PENNSYLVANIA AHEAD OF A FRONTAL BOUNDARY SLOWLY SAGGING SOUTHWARD
ACROSS THE REGION. THE MAIN THREATS WILL BE GUSTY WINDS...HAIL AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP DURING THE AFTERNOON HOURS...AND WILL BE CONFINED MAINLY TO
THE SOUTHERN TIER OF PENNSYLVANIA AND SOUTHWARD INTO THE MID
ATLANTIC REGION. THE MAIN THREATS WILL BE GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:50 AM EDTSpecial Weather StatementCTPClearfield70 min
Jun 2, 2:54 AM EDTSpecial Weather StatementCTPLycoming, Snyder, Union66 min
Jun 2, 3:38 AM EDTSpecial Weather StatementCTPColumbia, Dauphin, Juniata, Montour, Northumberland, Perry and 2 more67 min
Jun 2, 2:17 PM EDTSpecial Weather StatementCTPLancaster58 min
Jun 2, 2:33 PM EDTSpecial Weather StatementCTPAdams, York57 min
Jun 2, 3:32 PM EDTSpecial Weather StatementCTPYork43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.